Heavy Snow, Waushara
- When
- February 14, 12:00 AM CST to 6:00 PM CST
- Where
- Waushara forecast zone
- Reported by
- COOP Observer
- Coordinates
- 44.113, -89.243 (the zone’s center; the record gives no point)
A stationary front was situated from southeast Nebraska into northeast Wisconsin. As warm and moist air was lifted over this front a narrow, 30 to 50 mile wide, band of heavy snow developed along the Minnesota/Iowa border and into east-central Wisconsin.
Every event with a place to put it; 5 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS GRB wrote it up.
A stationary front was situated from southeast Nebraska into northeast Wisconsin. As warm and moist air was lifted over this front a narrow, 30 to 50 mile wide, band of heavy snow developed along the Minnesota/Iowa border and into east-central Wisconsin. Snowfall rates in this snow band were in the 1 to 2 inch per hour range and total accumulations ranged from 7 to 13 inches in a narrow band. Some of the highest snowfall totals included 13.0 inches at Berlin (Waushara Co.), 12.1 inches at Kiel (Manitowoc Co.), 11.3 inches at New Holstein (Calumet Co.) and 8.5 inches at Oshkosh (Winnebago Co.). Surrounding the heavy snow accumulations, 4 to 7 inches of new snow fell. During the afternoon, the band of snow began to move slowly southeast as the stationary front became a cold front.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Green Bay, WI wrote its last area forecast discussion before the first event at Feb 13, 10:22 PM CST, 1 hour 38 minutes earlier.
AREA FORECAST DISCUSSION...UPDATED NATIONAL WEATHER SERVICE GREEN BAY WI 1022 PM CST WED FEB 13 2008 .UPDATE...MADE SOME ADJUSTMENTS TO HEADLINES AND SNOWFALL AMOUNTS. MODEL TRENDS CONTINUE TO SUPPORT A SOUTHWARD TREND TO QPF...WITH THE AXIS OF MAX QPF EXTENDING FROM CNTRL WI TO AROUND DOOR CO. THE REGIONAL RADAR LOOP SEEMS TO SUPPORT THIS...WITH BETTER ORGANIZATION IN THE SNOW BANDS NOTED FROM CNTRL MN INTO WC WI. MODEL FOCUS IS INITIALLY ON STG WAA/ISENT LIFT TONIGHT...THEN FRONTOGENETIC FORCING ALONG THE ARCTIC FRONT ON THURSDAY. SINCE THIS FORCING SAGS SOUTH DURING THE DAY...IT MAKES SENSE THAT THE MORE SIGNIFICANT SNOWFALL WILL ALSO SHIFT SOUTH. BASED ON THESE TRENDS...HAVE OPTED TO UPGRADE THE SNOW ADVISORY TO A HEAVY SNOW WARNING OVER THE FOX VALLEY/EC WI...WHERE TOTALS OF 5 TO 8 INCHES ARE EXPECTED. THIS SAME TREND CALLS INTO DOUBT THE SNOWFALL AMOUNTS OVER FAR NORTHERN WI...WHICH MAY END UP ONLY REACHING ADVISORY CRITERIA (4-5 INCHES). HAVE OPTED TO LEAVE THE WARNING IN PLACE FOR NOW...AS DLH AND MQT WANTED TO STICK WITH THEIR WARNINGS...AND HIGHER SNOWFALL TO WATER RATIOS MAY HELP TOTALS A BIT. NEXT SHIFT MAY NEED TO MAKE SOME ADJUSTMENTS TO IN NORTHERN WI. KIECKBUSCH && .PREV DISCUSSION...ISSUED AT 307 PM CST WED FEB 13 2008... SHORT TERM...TONIGHT AND THURSDAY ALREADY SENT OUT THE NEW HEADLINES WITH AFTERNOON UPDATE. AN ALBERTA CLIPPER SYSTEM WILL MOVE INTO WISCONSIN ON THURSDAY. LOOKING UPSTREAM...SNOW BREAKING OUT ACROSS THE DAKOTAS WITH VISIBILITIES LESS THAN A MILE IN MANY SPOTS. WARM ADVECTION SNOW ACROSS THE DAKOTAS AND WESTERN MINNESOTA WILL SPREAD INTO THE NORTHWEST PORTION OF THE FORECAST AREA BY 06Z...THEN SPREAD INTO NORTHEAST WISCONSIN AROUND 12Z. AS THE SYSTEM APPROACHES THE STATE TONIGHT...40-50 KNOT LOW LEVEL JET KICKS AND BRINGS STRONG WARM ADVECTION AT 850MB. OFF SETTING THE WARM ADVECTION WILL BE VERY DRY AIR MOVING INTO THE REGION FROM THE SOUTHWEST. HAVE SEEN SEVERAL CASES WHERE A FAIRLY DECENT TAPERING OFF OF THE HEAVY SNOW OCCURS. THE WRF MODELS TRIES TO DEPICT THIS SCENARIO. AS THE LOW MOVES ACROSS THE STATE ON THURSDAY... COLD FRONT WILL SWEEP ACROSS AND BRING MORE SNOW TO THE AREA. THE SNOW SHOULD BEGIN TO TAPER OFF OVER THE NORTH DURING THE AFTERNOON. THE ONLY EXCEPTION WOULD BE ACROSS THE FAR NORTH WHERE SOME LAKE EFFECT IS STILL POSSIBLE OFF OF LAKE SUPERIOR. MID LEVEL LAPSE RATES ARE ONLY AROUND 6 C /KM. MODELS CONTINUE TO DIVERGE ON EVOLUTION OF SYSTEM FOR THURSDAY...BUT HAVE TRENDED TOWARD THE WRF WITH HEAVIER SNOWFALL JUST NORTH AND WEST OF GREEN BAY. AS FOR HEADLINES...WENT WITH A HEAVY SNOW WARNING FOR LOCATIONS GENERALLY NORTH OF A KEWAUNEE TO GREEN BAY TO WAUTOMA LINE FOR AMOUNTS OF 4 TO 8 INCHES. SOUTH OF THIS LINE...TOTALS SHOULD RANGE FROM 3 TO 6 INCHES. LONG TERM...THU NGT THRU NXT WED. MEAN FLOW TO BE AMPLIFIED WELL INTO NXT WEEK WITH UPR RDGS OVR THE WRN CONUS AND WRN ATLANTIC WITH A RATHER SHARP UPR TROF OVR THE ERN CONUS. THIS SET-UP WOULD BRING A NW FLOW TO NE WI WITH MOSTLY BLO NORMAL TEMPS AND POTENTIAL FOR NRN STREAM CLIPPER SYSTEMS TO IMPACT THE AREA. SNOW EXPECTED TO BE IN A DIMINISHING MODE THU EVENING AS THE CDFNT/FRONTOGENETICAL FORCING DEPARTS AND CANADIAN HI PRES BEGINS TO BUILD EAST. HIGHEST CHC POP TO BE OVR E-CNTRL WI...BUT QUICKLY TURN TO ONLY FLURRIES BY LATE EVENING. AS WNDS BECOME NW AND VERY COLD AIR (-24C AT 8H) MOVS OVR LK SUPERIOR...LK EFFECT SNOW SHWRS SHOULD DVLP AND MOV INTO NRN WI. DELTA-T VALUES IN THE UPR 20S AND LK-INDUCE CAPES OF > 700 J/KG HAVE ME WORRIED FOR VILAS CNTY. TRAJS ARE NOT PERFECT...BUT CLOSE ENUF SUCH THAT ADDL ACCUMULATIONS ARE CERTAINLY PSBL. PREFER TO WAIT ON POTENTIAL HEADLINES UNTIL SYSTEM SNOW COMES TO AN END. LEANED ON THE COLDER MAV GUID DUE TO FRESH SNOW AND SOME DECREASE IN CLDS OVRNGT (AWAY FROM THE LK EFFECT). THE HI PRES PUSHES INTO THE WRN GREAT LKS/MIDWEST ON FRI BRINGING LOTS OF DRY AIR AND BACKING WNDS. LK EFFECT SNOWS WOULD END WITH SKIES BECMG AT LEAST PARTLY (IF NOT MOSTLY) SUNNY DURING THE DAY. CAA AND COLD START TO THE DAY WL KEEP MAX TEMPS IN CHECK. PREFER TO UNDERCUT GUID BY A COUPLE OF DEGS TO COMPENSATE. YET ANOTHER VERY COLD NGT ON TAP OVR NE WI FRI NGT AS THE HI PRES DRIFTS OVR THE AREA. LOOK FOR READINGS TO DROP INTO THE SINGLE DIGITS/TEENS BLO ZERO OVR THE ENTIRE FCST AREA. HI PRES SHOVES OFF TO THE EAST ON SAT ALLOWING FOR WNDS TO BACK SW AND START TO PULL WARMER AIR INTO THE RGN. MOST OF THE ISEN LIFT APRS TO GO INTO SATURATION BRINGING INCREASING CLDS ACROSS NE WI. BETTER FORCING (Q-G) AND SYNOPTIC LIFT (NEAR APPROACHING CDFNT) REMAINS TO OUR WEST DURING THE DAY...THUS PCPN CHCS OVR MOST OF NE WI SEEM MINIMAL ATTM. CURRENT THINKING IS TO ONLY BRING CHC POPS TO N-CNTRL WI FOR SAT AFTERNOON AND LEAVE THE REST OF THE FCST AREA DRY. DESPITE THE COLD START TO THE DAY...THE SW WNDS/WAA SHOULD ALLOW TEMPS TO RECOVER INTO THE 20 TO 25 DEG RANGE. THE NRN STREAM SHRTWV TROF ACCOMPANIES THE CDFNT INTO THE WRN GREAT LKS SAT NGT BRINGING SNOW TO ALL OF NE WI. HIGHEST POPS TO BE PLACED OVR NRN WI WHERE BEST FORCING/LIFT TO CO-EXIST. COULD EASILY SEE 2 TO 3 INCHES OF SNOW ACROSS THE NORTH...WHILE AREAS TO THE SOUTH (WAUTOMA-MANITOWOC) MAY NOT EVEN SEE AN INCH. SUNDAY COULD BE AN INTERESTING DAY AS THE NRN/SRN STREAMS ATTEMPT TO PHASE JUST TO OUR EAST. THE SRN STREAM SYSTEM IS PROGGED TO LIFT NE INTO THE OHIO RIVER VALLEY BY 00Z MON AND IF THIS TRACK GETS PULLED ANY FARTHER NW...WE MAY BE DEALING WITH MORE THAN LGT SNOW OVR E-CNTRL WI. FOR NOW...PREFER TO RUN WITH CONTINUING CHC OF LGT SNOW WITH THE NRN STREAM UPR TROF/ASSOCIATED SHRTWV PASSAGE. NW FLOW ALOFT WELL-ESTABLISHED BY MON WITH COLD AIR ALOFT SETTLING OVR THE RGN. 8H TEMPS DOWN TO AROUND -22C OVR LK SUPERIOR WL CREATE DELTA-T VALUES IN THE LWR 20S AND WITH LITTLE IN THE WAY OF LOW LVL INVERSIONS PRESENT...LK EFFECT SNOW SHWRS APR LIKELY OVR N-CNTRL WI (MAINLY VILAS CNTY). OTHERWISE...CYCLONIC FLOW WL PREVAIL OVR THE REST OF THE NE WI AND MAY HELP PRODUCE A LITTLE SNOW. DUE TO CAA...HAVE LOWERED MAX TEMPS A FEW DEGS FROM THE PREV FCST. A RDG OF HI PRES THEN BUILDS INTO THE AREA FOR MON NGT WHICH WL WND BOTH SYNOPTIC AND LK EFFECT SNOW OVR THE FCST AREA. PBMLS ARISE ON TUE AS MDLS DISAGREE ON THE TIMING OF THE RETURN FLOW ON THE BACKSIDE OF THE HI PRES. GFS MUCH FASTER THAN THE ECMWF AND ALREADY TRIES TO BRING WAA-INDUCED PCPN TO NE WI BY TUE AFTERNOON. DUE TO THE AMPLIFIED NATURE OF THE MEAN FLOW...PREFER TO GO WITH THE SLOWER ROUTE HERE WHICH HOLDS THE SFC RDG IN PLACE LONGER... THUS DRY CONDITIONS FOR TUE. NE WI DOES GET ON THE BACKSIDE OF THE RDG TUE NGT INTO WED...THUS AT LEAST AN INCREASE IN CLDS EXPECTED. NOT SURE AT THIS POINT HOW MUCH MSTR WL BE AVBL OR THE STRENGTH OF THE ISEN LIFT...SO HAVE LEFT TUE NGT AND WED DRY AS WELL. AVIATION...VFR TO MVFR CEILINGS PREVAILED ACROSS THE AREA THIS AFTERNOON. MAIN FOCUS TONIGHT AND THURSDAY WILL BE CLIPPER SYSTEM MOVING ACROSS THE AREAS. CEILINGS WILL CONTINUE TO LOWER OVERNIGHT FROM NORTHWEST TO SOUTHEAST. MVFR/IFR CEILING WILL ARRIVE AT KRHI...KAUW...KSTE AROUND 06Z AND THEN SPREAD EASTWARD TO THE LAKE SHORE AROUND 12Z. MVFR/IFR CONDITIONS WILL CONTINUE AS SNOW WILL CONTINUE THROUGH MUCH OF THURSDAY. EXPECT FLIGHT DELAYS AT KRHI...KCWA...KATW...KGRB...KMTW. && .GRB WATCHES/WARNINGS/ADVISORIES... HEAVY SNOW WARNING FROM 3 AM TO 6 PM CST THURSDAY FOR WIZ022- 038>040-045-048>050. HEAVY SNOW WARNING UNTIL 6 PM CST THURSDAY FOR WIZ005-010>013- 018>021-030-031-035>037-073-074. &&
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GREEN BAY WI 332 PM CST WED FEB 13 2008 WIZ005-010>013-018>022-030-031-035>040-045-048>050-073-074-141245- VILAS-ONEIDA-FOREST-FLORENCE-NORTHERN MARINETTE-LINCOLN-LANGLADE- MENOMINEE-NORTHERN OCONTO-DOOR-MARATHON-SHAWANO-WOOD-PORTAGE- WAUPACA-OUTAGAMIE-BROWN-KEWAUNEE-WAUSHARA-WINNEBAGO-CALUMET- MANITOWOC-SOUTHERN MARINETTE-SOUTHERN OCONTO- 332 PM CST WED FEB 13 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL WISCONSIN...CENTRAL WISCONSIN AND NORTHEAST WISCONSIN. .DAY ONE...TONIGHT SNOW WILL OVERSPREAD THE ENTIRE AREA TONIGHT...AND LEAD TO VERY HAZARDOUS TRAVEL CONDITIONS. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY THE SNOW WILL CONTINUE THURSDAY WITH ACCUMULATIONS OF 4 TO 8 INCHES OVER THE NORTH AND 3 TO 6 INCHES OVER THE SOUTH. HEAVY SNOW WARNINGS OR SNOW ADVISORIES ARE IN EFFECT LATER TONIGHT AND THURSDAY. THURSDAY IS NOT EXPECTED TO BE A GOOD TRAVEL DAY ACROSS THE REGION. WIDESPREAD SNOW WILL LEAD TO HAZARDOUS DRIVING CONDITIONS. THE SNOW MAY ALSO BE HEAVY ENOUGH TO IMPACT AIR TRAVEL. WIND CHILL VALUES OF 20 BELOW TO 30 BELOW ZERO ARE POSSIBLE LATE THURSDAY NIGHT INTO FRIDAY MORNING. WIND CHILLS THIS LOW CAN LEAD TO FROSTBITE IN 20 TO 30 MINUTES. IN ADDITION TO THE WIND CHILLS... THE COMBINATION OF VERY COLD AIR AND NORTHWEST WINDS MAY HELP PRODUCE LAKE EFFECT SNOW SHOWERS ACROSS NORTH CENTRAL WISCONSIN. AT LEAST A COUPLE OF INCHES OF SNOW IS POSSIBLE ACROSS THE FAVORED SNOWBELT AREAS OF VILAS COUNTY BY FRIDAY MORNING. THERE IS ALSO A CHANCE OF ADDITIONAL SNOWFALL SUNDAY NIGHT INTO MONDAY AS A NEW STORM MOVES NORTHEAST FROM THE SOUTHERN PLAINS. AT THIS TIME...THE MAIN STORM TRACK WOULD BE TO OUR EAST. HOWEVER... ANY SHIFT IN THIS TRACK TO THE WEST MAY BRING ACCUMULATING SNOWS INTO EASTERN WISCONSIN. PEOPLE WITH TRAVEL PLANS ACROSS EASTERN WISCONSIN SUNDAY NIGHT WILL WANT TO STAY TUNED FOR LATER UPDATES ON THIS LATEST WINTER STORM. .SPOTTER INFORMATION STATEMENT... SPOTTERS ARE REQUESTED TO FORWARD SNOWFALL MEASUREMENTS TO THE NATIONAL WEATHER SERVICE IN GREEN BAY. LMZ521-522-541>543-141245- THE BAY OF GREEN BAY SOUTH OF A LINE FROM CEDAR RIVER MI TO ROCK ISLAND PASSAGE-LAKE MICHIGAN FROM WASHINGTON ISLAND TO SHEBOYGAN- 332 PM CST WED FEB 13 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST WISCONSIN AND EAST CENTRAL WISCONSIN. .DAY ONE...TONIGHT THE PROBABILITY OF WIDESPREAD HAZARDOUS WEATHER IS LOW. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY SNOW WILL REDUCE VISIBILITIES TO LESS THAN A MILE AT TIMES ON THURSDAY. ECKBERG/AK
The national radar mosaic for the moment the first event began.
5 heavy snow. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Wisconsin in 2008Every state in 2008This day in weather historyWarnings in Wisconsin, February 2008
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 82257, 82258, 82259, 82260, 82262.